Funnel Cloud, Marion
- When
- June 19, 4:00 PM CST
- Where
- Marion County, 2.14 mi NNW of Pella
- Reported by
- Public
- Coordinates
- 41.450, -92.940
Public report via social media of a brief funnel cloud.
A weak front was across Iowa with an approaching wave aloft helping to generate more widespread convection. While the convection remained sub-severe, low-level instability within the boundary layer allowed for a handful of brief funnel reports in central Iowa.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A weak front was across Iowa with an approaching wave aloft helping to generate more widespread convection. While the convection remained sub-severe, low-level instability within the boundary layer allowed for a handful of brief funnel reports in central Iowa.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 19, 12:44 PM CST, 3 hours 16 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 144 PM CDT Fri Jun 19 2020 .DISCUSSION.../Tonight through Friday/ Issued at 144 PM CDT Fri Jun 19 2020 An active stretch of weather is expected through the next 72 hours as a deep trough sends multiple waves through the region. Each will interact with a humid airmass and a nearly stalled surface front to generate multiple rounds of showers and thunderstorms. At 18z surface analysis showed the weakly baroclinic front roughly positioned from south central through northeast Iowa. A weak wave was noted on GOES water vapor imagery pushing northeast out of KS/MO. Precipitation chances this afternoon and evening are somewhat of a challenge given the diffuse nature of any focus areas for convergence and ascent. The approaching wave aloft and associated kinematic boost will generate more widespread showers and storms along and ahead of the frontal boundary, which is reflected by the majority of hi-res model solutions. Despite minimal clearing the boundary layer has still managed to destabilize with mesoanalysis indicating up to 1000 J/kg of MLCAPE. This will potentially support a few stronger updrafts, however with very poor organization and weak shear the threat for any storm reaching severe limits is low. Anticipating a lull in activity overnight before another round kicks off Saturday morning and afternoon as a stronger, more compact shortwave trough crosses the central Plains. Models look focused on firing off convection within a zone of enhanced convergence and moisture pooling near a mid-level frontal boundary, likely positioned somewhere across northwest Iowa. Instability is weak, but hi-res models suggest some areas could pick up a quick 1 to 2 inches of rainfall. More widespread convection is possible further south and east later in the afternoon and evening. The threat for severe weather is highly conditional and quite uncertain at this time, hinging on the degree of destabilization along and ahead of the frontal boundary still lingering over the area. Sufficient deep layer shear will be in place to support a few strong to severe storms should appreciable CAPE develop, Activity winds down Saturday evening and overnight as the wave departs. However the quiet is short lived as the another shortwave trough slides through Sunday. Strong instability builds along and south of the pseudostationary frontal boundary. Confidence is low on where it will be come Sunday, but sufficient shear and instability may be in place to support a threat for strong to severe storms once convective initiation begins in the afternoon. A strengthening LLJ maintains convection into the evening and perhaps overnight hours. Hydro impacts may become a concern by the end of the weekend, especially if some areas experience multiple rounds of heavier rainfall. The stubborn upper trough finally carves out a home in the eastern conus early next week. Further bouts of precip are possible as some shortwaves cross through the northwesterly flow aloft, but models are trending toward drier conditions by mid- week as surface high pressure settles into the region. && .AVIATION.../For the 18Z TAFS through 18Z Saturday afternoon/ Issued at 1237 PM CDT Fri Jun 19 2020 Tricky aviation forecast over the next 24 hours due to low the inherent low predictability and tempo impacts from shra/tsra activity, as well as changing ceiling and visby restrictions. TAF was generalized to highlight the most likely periods of shra and/or vcts conditions at each terminal, but those conditions likely will not prevail through the entirety allotted periods. Cigs should continue to gradually improve this afternoon with most sites returning to VFR. Cig restrictions return overnight into Saturday morning, possibly dropping into IFR/LIFR at some locations in central Iowa. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Martin AVIATION...Martin
Hazardous Weather Outlook National Weather Service Des Moines IA 311 PM CDT Fri Jun 19 2020 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-202015- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 311 PM CDT Fri Jun 19 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Scattered rain showers and thunderstorms are expected throughout the day Friday, especially across the southeast half of the state. At this time, the severe thunderstorm threat is extremely low. Locally heavy rainfall is possible with some showers, which may lead to minor flooding concerns. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The weather pattern will remain active through the weekend with multiple rounds of rain showers and thunderstorms. Saturday and Sunday, there will be small windows where storms could be severe. Locally heavy rainfall will remain possible through the weekend, which may lead to minor flooding concerns. .SPOTTER INFORMATION STATEMENT... Spotters may be needed over the weekend if severe thunderstorms develop. CURTIS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
125 PM CDT FRI JUN 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG TITONKA 43.24N 94.04W
06/18/2020 KOSSUTH IA TRAINED SPOTTER
DELAYED REPORT: NUMEROUS LARGE TREE BRANCHES
DOWN IN TITONKA ON THURSDAY EVENING. LOCAL
ELECTRICAL PROVIDER DISPATCHED TO REPAIR
LINES.
&&
MFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
159 PM CDT FRI JUN 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TORNADO 5 SSE LAKOTA 43.31N 94.07W
06/18/2020 KOSSUTH IA PUBLIC
DELAYED REPORT: SEVERAL PHOTOS AND SPOTTER
REPORTS INDICATED A BRIEF TORNADO TOUCHDOWN
ABOUT 5 MILES SOUTH/SOUTHEAST OF LAKOTA.
TORNADO APPEARED TO REMAIN PRIMARILY OVER AG
FIELDS WITH NO OTHER DAMAGE REPORTED.
&&
MFThe Des Moines radar (KDMX), 72 km away, was scanning. The volume nearest the first event began at 22:00 UTC.
3 funnel cloud. Local standard time, as filed.
Public report via social media of a brief funnel cloud.
Emergency manager reported a brief funnel north of Liscomb.
Emergency manager relayed report of brief funnel cloud.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 896266, 896267, 896268.